Pennsylvania, 2014Damaging Winds and Lightning Strikes in Pennsylvania, July 23, 2014
July 23, 2014 · NWS PHI · 8 events in 6 counties and zones
An approaching cold front helped to spark off some some strong to locally severe thunderstorms across eastern Pennsylvania during the late afternoon and evening of the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front helped to spark off some some strong to locally severe thunderstorms across eastern Pennsylvania during the late afternoon and evening of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:54 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 23, 2:54 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT WED JUL 23 2014
.SYNOPSIS...
A POTENT COLD FRONT WILL PUSH THROUGH THE REGION LATE TONIGHT INTO
THURSDAY MORNING BEFORE MOVING OFFSHORE. HIGH PRESSURE WILL FILL IN
BEHIND THE DEPARTING FRONT THROUGH THE FIRST HALF OF THE WEEKEND
BEFORE A COMPLEX SYSTEM APPROACHES LATE ON SUNDAY SPILLING INTO THE
NEW WORK WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AN UPPER-LEVEL TROUGH WILL CONTINUE TO AMPLIFY ACROSS THE NORTHEAST
AND NORTHERN MID ATLANTIC REGIONS THROUGH THIS EVENING. AS THIS
OCCURS, GRADUAL HEIGHT FALLS WILL OVERSPREAD OUR REGION AND A COLD
FRONT WILL ARRIVE. THE MOST NOTED HEIGHT FALLS AND STRENGTHENING
CYCLONIC MID TO UPPER-LEVEL FLOW IS FOCUSED MORE TO OUR NORTH AND
SOME OF THIS EVEN LAGS BEHIND THE COLD FRONT. DESPITE THIS, AMPLE
INSTABILITY DUE TO A VERY WARM/HOT AND HUMID AIRMASS IS IN PLACE AND
SOME CONVECTION WILL CONTINUE TO DEVELOP FROM THE WEST. SOME SPOTS
THIS AFTERNOON WILL HAVE A HEAT INDEX VERY NEAR 100 DEGREES. THE
INITIAL CONVECTION APPEARS TO BE TIED MAINLY TO NEAR A LEE SIDE
TROUGH AND ALSO TERRAIN INFLUENCE, AND WILL BE SLOW MOVING GIVEN THE
INITIAL WEAKER WIND FIELDS. THE CONVECTION FARTHEST EAST HAS
STRUGGLED SOME SO FAR. A LAPS SOUNDING AT 19Z NEAR PHILADELPHIA
SHOWED A CAP NEAR 700 MB, HOWEVER THIS APPEARS TO BE WEAKENING /ALSO
A PW VALUE OF 1.7 INCHES/.
AS THE COLD FRONT ARRIVES, ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ARRIVE FROM THE WEST. IT APPEARS THAT ANY ORGANIZED
CONVECTION IS MORE TIED TO THE COLD FRONT AND/OR THE LEE SIDE TROUGH
THROUGH THIS EVENING. THIS IS WHEN ANY ORGANIZED CONVECTION SHOULD
OCCUR, WITH THE GREATER CHC ACROSS OUR WESTERN ZONES. THERE SHOULD
BE AT LEAST A BROKEN BAND OF CONVECTION PROPAGATING EASTWARD ACROSS
THE CWA THROUGH THIS EVENING, ALTHOUGH IT MAY TEND TO WEAKEN TOWARD
THE COAST AS IT ENCOUNTERS SOME LOWER INSTABILITY BEYOND SUNSET.
GIVEN STEEP LOW-LEVEL LAPSE RATES PRIOR TO THE ONSET OF BOUNDARY
LAYER COOLING, A LOCALIZED DOWNBURST DAMAGING WIND GUST COULD OCCUR
GIVEN THE INSTABILITY AND SOME DRIER AIR ALOFT. THE SEVERE WEATHER
THREAT STILL LOOKS RATHER LOW GIVEN WEAK SHEAR FOR STORM
ORGANIZATION, HOWEVER ISOLATED SEVERE WEATHER IS POSSIBLE. THE
CONVECTION WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING GIVEN THE MOIST LOWER LEVEL ENVIRONMENT IN PLACE.
WE CONTINUED WITH LOW LIKELY POPS FROM WEST TO EAST, ALTHOUGH THESE
FADE TO CHC POPS TOWARD THE COAST AND SOUTHERN AREAS ASSUMING THE
CONVECTION WEAKENS AT LEAST SOME. WE ALSO CONTINUED SOME ENHANCED
WORDING /NON-SEVERE/ FOR THE AREAS ESPECIALLY WITH THE LIKELY POPS
THROUGH THIS EVENING.
ONCE THE CONVECTION WEAKENS WITH AN EASTWARD EXTENT, SOME SHOWERS OR
A THUNDERSTORM MAY CONTINUE THROUGH THE NIGHT ESPECIALLY FARTHER
EAST AS THE FRONT GRADUALLY SHIFTS EASTWARD AND ENOUGH INSTABILITY
IS FORECAST TO HANG ON.
AS FOR LOW TEMPERATURES, WE USED AN EVEN BLEND OF THE NAM/GFS MOS
WITH SOME TWEAKS. IT WILL BE A WARM AND HUMID NIGHT, AND SOME LOCAL
FOG IS POSSIBLE ESPECIALLY WHERE IT RAINS A DECENT AMOUNT AND IF
SOME CLEARING IS ABLE TO OCCUR. OVERALL, THIS DOES NOT APPEAR TO BE
WIDESPREAD THEREFORE IT WAS NOT INCLUDED ATTM.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AN UPPER-LEVEL TROUGH WILL BE ACROSS THE NORTHEAST, HOWEVER ITS AXIS
IS FORECAST TO HANG BACK TO THE WEST UNTIL LATE IN THE DAY. THIS MAY
ALLOW THE COLD FRONT TO SLOWLY CLEAR OUR EASTERN AND SOUTHERN ZONES.
THE COMBINATION OF THE COLD FRONT, INSTABILITY AND ENOUGH FORCING
SHOULD SUSTAIN OR ALLOW FOR THE REDEVELOPMENT OF SOME SHOWERS AND
THUNDERSTORMS. THIS LOOKS PRIMARILY FOCUSED ACROSS THE EASTERN AND
SOUTHERN PORTIONS OF THE CWA. THE NORTHWESTERN AREAS SHOULD SEE A
DRYING TREND, WITH EVEN A DROP IN THE DEW POINTS THROUGH THE DAY.
THE CLOUD COVER COULD BE PROBLEMATIC AS CONVECTION ALONG WITH THE
SOUTHWESTERLY FLOW ALOFT COULD MAINTAIN MID TO HIGH CLOUDS ACROSS A
GOOD PART OF THE AREA FOR AWHILE. OVERALL, ANY SHOWERS AND STORMS
CAN PRODUCE LOCALLY HEAVY RAIN GIVEN THE HIGH PW VALUES BEING
SQUEEZED TO THE SOUTH AND EAST. AS OF NOW WHILE A GUSTY THUNDERSTORM
CANNOT BE RULED OUT, SEVERE THUNDERSTORMS ARE NOT ANTICIPATED DUE TO
WEAKER MID LEVEL LAPSE RATES AND LOW-LEVEL FLOW.
WE CONFINED THE HIGHEST POPS /CHC/ SOUTH AND EAST OF INTERSTATE 95,
WITH THESE LOWERING WITH TIME THROUGH THE AFTERNOON. HIGH
TEMPERATURES WERE BASED ON AN EVEN BLEND OF THE NAM/GFS MOS, THEN
SOME TWEAKS WERE MADE BASED ON THE IDEA OF MORE CLOUDS ACROSS THE
SOUTHERN AREAS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY...JUST DEALING WITH SOME LINGERING SHOWERS ACROSS OUR EXTREME
SOUTHERN ZONES LATE THURSDAY NIGHT WITH THE FRONT JUST OFFSHORE.
THERE IS SOME REAMING INSTABILITY JUST BEHIND THE FRONT BEFORE THE
COOLER AND DRIER AIRMASS MOVES IN ON THE NOSE OF AN ADVANCING HIGH
PRESSURE BUT FOR THE MOST PART WE WILL CONTINUE TO DRY OUT.
TEMPERATURES SHOULD BE SIMILAR TO THURSDAY WITH NEUTRAL THERMAL
ADVECTION AND WEAKLY BUILDING HEIGHTS.
SATURDAY...HIGH PRESSURE WILL SLIDING OFF THE COAST ALLOWING A WEAK
RETURN FLOW TO DEVELOP WITH DEWPOINTS CLIMBING BACK INTO THE LOW-60S
IN A LOT OF PLACES. THE BASE OF THE TROUGH CONTINUES TO FLATTEN WITH
A ZONALISH FLOW DEVELOPING. GUIDANCE SHOWS A VERY WEAK MID-LEVEL
IMPULSE MOVING THROUGH TO OUR NORTH DURING THE MIDDAY HOURS WITHOUT
MUCH IN THE WAY OF LOW-LEVEL FORCING. THIS SHOULD PROVIDE MORE IN
THE WAY OF CLOUD COVER THOUGH THE HIGHER RIDGES COULD HEAT ENOUGH TO
BREAK THROUGH THE MID-LEVEL CAP PRODUCING ISOLATED SHOWERS.
SUNDAY - MONDAY...STRONG PIECE OF MID-LEVEL ENERGY DIVES OUT OF THE
UPPER MID-WEST EARLY SUNDAY MORNING AND BEGINS TO CARVE A MORE
DEFINED TROUGH ACROSS THE EASTERN U.S. MULTIPLE WAVES EMBEDDED
WITHIN THE MEAN SOUTHWESTERLY FLOW ALOFT SWING THROUGH, TIMING OF
THE WAVES IS STILL UNCERTAIN, TOUCHING OFF SHOWERS AND
THUNDERSTORMS...VERY UNSETTLED PATTERN EXPECTED. SURFACE COLD FRONT,
TIED TO A SURFACE LOW PRESSURE IN SOUTHERN QUEBEC, SWINGS THROUGH
LATER ON MONDAY SLOWLY BRINGING AN END TO THE UNSETTLED PERIOD.
TUESDAY - WEDNESDAY...CONTINUED DRYING TREND EXPECTED WITH SURFACE
RIDGING AND THE MID-LEVEL TROUGH RETROGRADING, WEAKENING, A BIT.
TEMPERATURES SHOULD BE BELOW NORMAL.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
REST OF THIS AFTERNOON...VFR WITH CLOUD BASES AROUND 5000 FEET. SOME
THUNDERSTORMS NORTH AND WEST OF KABE AND KRDG SHOULD ORGANIZE SOME
WITH A BROKEN LINE ARRIVING AT THESE TERMINALS AROUND 22Z, THEN
CONTINUE EASTWARD THEREAFTER. THERE IS THE POTENTIAL FOR SOME BRIEF
GUSTY WEST WINDS AND VERY HEAVY RAIN WITH THE THUNDERSTORMS.
SOUTHWESTERLY SURFACE WINDS MAINLY AROUND 10 KNOTS.
TONIGHT...VFR CEILINGS OVERALL. A BROKEN BAND OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA IN THE EVENING, BEFORE
WEAKENING TOWARD THE COAST. A TIME OF MVFR/IFR CONDITIONS SHOULD
ACCOMPANY THIS ACTIVITY, ESPECIALLY THE VISIBILITIES. SOUTHWEST
WINDS AROUND 5 KNOTS, SHIFTING TO THE NORTH-NORTHWEST LATE. GUSTY
WESTERLY SURFACE WINDS WITH A THUNDERSTORM ARE POSSIBLE IN THE
EVENING. LOCALIZED MVFR FOG IS POSSIBLE LATE.
THURSDAY...VFR CEILINGS SHOULD THIN OUT FROM NORTHWEST TO SOUTHEAST
THROUGH THE DAY. HOWEVER, SOME MVFR/IFR CONDITIONS MAY LINGER WITH A
FEW SHOWERS OR A THUNDERSTORM THROUGH MID AFTERNOON ESPECIALLY FROM
NEAR THE KPHL METRO ON SOUTH AND EAST. LOCALIZED MVFR FOG POSSIBLE
EARLY. NORTH-NORTHWEST WINDS AROUND 10 KNOTS.
OUTLOOK...
THURSDAY NIGHT THROUGH SATURDAY...MAINLY VFR. ISOLATED SHOWERS
POSSIBLE WEST...CONFIDENCE IS LOW ON SHOWERS.
SUNDAY...SUB-VFR CONDITIONS EXPECTED IN AREAS OF SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
NO HEADLINES ANTICIPATED THROUGH THURSDAY. A COLD FRONT WILL
APPROACH FROM THE WEST THROUGH THIS EVENING, THEN GRADUALLY SETTLE
SOUTH AND EAST OF THE AREA OVERNIGHT AND THURSDAY MORNING. A
SOUTHERLY FLOW WILL BE MAINTAINED AHEAD OF THE FRONT, WITH SOME
ENHANCEMENT NEARSHORE INTO THIS EVENING DUE TO A SEA BREEZE. THE
WINDS WILL THEN SHIFT TO THE NORTHWEST AND NORTH OVERNIGHT AND
THURSDAY BEHIND THE FRONT, AS DRIER AIR GRADUALLY SEEPS
SOUTHEASTWARD. THE FLOW OVERALL IS FORECAST TO BE WEAK ENOUGH TO
KEEP WINDS BELOW ADVISORY CRITERIA. HOWEVER, A FEW GUSTY
THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR ALL THE ZONES AND THEN
MAINLY THE SOUTHERN ZONES THURSDAY.
OUTLOOK...
FRIDAY THROUGH SATURDAY...HIGH PRESSURE OVERHEAD WILL KEEP SEAS AND
WINDS BELOW SCA CRITERIA.
SUNDAY...SUB-SCA EXPECTED WITH SCATTERED SHOWERS AND THUNDERSTORMS.
MONDAY...SEAS MAY BUILD TO SCA LEVELS UNDER A STRENGTHENING
SOUTHWEST SURFACE FLOW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...HEAVENER
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...HEAVENER
AVIATION...GORSE/HEAVENER
MARINE...GORSE/HEAVENER
Hazardous weather outlook, Jul 23, 2:44 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT WED JUL 23 2014
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-241945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
344 PM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS COULD PRODUCE LOCALLY GUSTY WINDS, FREQUENT
LIGHTNING AND VERY HEAVY RAIN WITH BRIEF POOR DRAINAGE FLOODING
THROUGH THIS EVENING, ESPECIALLY ACROSS EASTERN PENNSYLVANIA TO
NORTHEASTERN MARYLAND
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ430-431-450>455-241945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
344 PM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE MAINLY
LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 23, 3:33 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT WED JUL 23 2014
PAZ054-055-232130-
CARBON PA-MONROE PA-
433 PM EDT WED JUL 23 2014
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 431 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHEAST OF
MOUNTAIN TOP...MOVING EAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LAKE HARMONY AROUND 440 PM...POCONO RACEWAY
AROUND 450 PM...POCONO PINES AROUND 500 PM...MOUNT POCONO AROUND 510
PM...PARADISE VALLEY AROUND 520 PM AND ALPINE MOUNTAIN AROUND 530 PM.
LAT...LON 4124 7512 4116 7515 4113 7506 4110 7505
4106 7504 4079 7585 4092 7599 4101 7575
4102 7574 4105 7578 4110 7576 4114 7569
4113 7564 4123 7554 4126 7513
FORECASTER: SFJSpecial weather statement, Jul 23, 3:42 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 PM EDT WED JUL 23 2014
PAZ060-061-232130-
BERKS PA-LEHIGH PA-
442 PM EDT WED JUL 23 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS AND CENTRAL
LEHIGH COUNTIES...
AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM DEER
LAKE TO FREDERICKSBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR STRAUSSTOWN AROUND 500 PM...WANAMAKERS
AROUND 510 PM...NEW TRIPOLI AROUND 520 PM AND FAIRVIEW HGTS AROUND
530 PM.
LAT...LON 4050 7643 4052 7637 4052 7625 4059 7605
4058 7603 4065 7599 4074 7576 4061 7543
4019 7596 4036 7621 4037 7625 4049 7644
FORECASTER:SFJEvent by event
4 thunderstorm wind, 3 lightning, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Berks
- When
- July 23, 4:13 PM EST
- Where
- Berks County, 0.87 mi SE of Klinesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.570, -75.840
A severe thunderstorm knocked down several trees and wires in Greenwich Township.
Thunderstorm Wind, Monroe
- When
- July 23, 4:16 PM EST
- Where
- Monroe County, 1.25 mi WSW of Canadensis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.190, -75.270
A severe thunderstorm knocked down tree branches and wires in Barrett Township.
Thunderstorm Wind, Berks
- When
- July 23, 5:26 PM EST
- Where
- Berks County, 2 mi SE of Oley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.359, -75.753
A severe thunderstorms knocked down several trees and wires near Oley.
Strong Wind, Upper Bucks
- When
- July 23, 5:59 PM EST
- Where
- Upper Bucks forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
A strong thunderstorm produced a wind gust of 48 mph at Lake Nockamixon.
Lightning, Chester
- When
- July 23, 6:38 PM EST
- Where
- Chester County, West Grove
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.820, -75.830
A house was struck by lightning in West Grove.
Lightning, Chester
- When
- July 23, 6:43 PM EST
- Where
- Chester County, Oxford
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.780, -75.980
A house was struck by lightning and caught fire.
Thunderstorm Wind, Carbon
- When
- July 23, 6:53 PM EST
- Where
- Carbon County, Jim Thorpe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -75.730
A severe thunderstorm knocked down several trees, damaging some vehicles and houses.
Lightning, Bucks
- When
- July 23, 7:10 PM EST
- Where
- Bucks County, Newtown
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.230, -74.930
Lightning struck the chimney of a house in Newtown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524619, 524618, 524630, 526623, 524631, 524632, 524633, 524634.